Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 60, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 2008, 12:21 PM CDT for Portage County, Waupaca County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 12:21 PM CDT (17:21 UTC)
- Expired
- Jul 16, 2008, 1:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
Counties Portage County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 106 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 12:25 PM CDT | HAIL 0.75 | 7 E Waupaca, WI | DIME SIZE |
| Jul 16, 12:34 PM CDT | HAIL 2 | Plover, WI | 2 1/4 INCH SIZE JAGGED IN SHAPE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 161721
SVRGRB
WIC097-135-161815-
/O.NEW.KGRB.SV.W.0060.080716T1721Z-080716T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1221 PM CDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PORTAGE COUNTY IN CENTRAL WISCONSIN...
WAUPACA COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 115 PM CDT
* AT 1215 PM CDT...DOPPLER RADAR INDICATED SEVERAL SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS TO 60 MPH...IN WAUPACA AND PORTAGE COUNTIES...
MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WAUPACA...STEVENS POINT...NEW LONDON...FREMONT AND CLINTONVILLE
LAT...LON 4467 8974 4466 8874 4425 8873 4425 8972
4451 8972 4452 8973
TIME...MOT...LOC 1720Z 229DEG 11KT 4438 8949 4444 8922
$$
RDM2 follow-up statements
000 WWUS53 KGRB 161737 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1237 PM CDT WED JUL 16 2008 WIC097-135-161815- /O.CON.KGRB.SV.W.0060.000000T0000Z-080716T1815Z/ PORTAGE-WAUPACA- 1236 PM CDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR WAUPACA AND PORTAGE COUNTIES... AT 1233 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING HAIL UP TO 2 INCH IN DIAMETER...AND STRONG WINDS. THIS STORM WAS LOCATED NEAR PLOVER...AND SLOWLY MOVING EAST AT 15 MPH. ADDITIONAL STORMS WERE LOCATED OVER EASTERN PORTAGE COUNTY AND EAST OF THE CITY OF WAUPACA. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4464 8955 4466 8874 4425 8873 4425 8971 TIME...MOT...LOC 1736Z 255DEG 21KT 4441 8928 $$ JKL
000
WWUS53 KGRB 161757
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1257 PM CDT WED JUL 16 2008
WIC097-135-161815-
/O.CON.KGRB.SV.W.0060.000000T0000Z-080716T1815Z/
PORTAGE-WAUPACA-
1255 PM CDT WED JUL 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR WAUPACA AND EASTERN PORTAGE COUNTIES...
AT 1252 PM...RADAR INDICATED SEVERE THUNDERSTORMS PRODUCING HAIL UP
TO 1 INCH IN DIAMETER...AND WINDS TO 60 MPH. THE STORMS WERE
SCATTERED ACROSS THE AREA...AND SLOWLY MOVING EAST.
TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4462 8943 4460 8873 4458 8874 4456 8873
4455 8874 4452 8873 4451 8874 4425 8873
4425 8971
TIME...MOT...LOC 1755Z 255DEG 21KT 4444 8913
$$
JKLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:07 AM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 4:07 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 407 AM CDT WED JUL 16 2008 .SHORT TERM...TODAY THROUGH THURSDAY...MAIN FCST CONCERNS ARE PCPN TRENDS...AND POTENTIAL FOR SVR TSTMS WITH DAMAGING WINDS AND HEAVY RAINFALL TONIGHT. SFC ANALYSIS SHOWED A STATIONARY FRONT EXTENDING FROM A WEAK SFC LOW IN CNTRL SD EASTWARD INTO S MN AND CNTRL WI. ISOLD/SCT TSTMS WERE DEVELOPING FROM ND INTO CNTRL MN...AS ISENT LIFT INCREASED N OF THE FRONTAL BOUNDARY. THE FLOW ALOFT WAS ZONAL...WITH SEVERAL JET STREAKS MOVG ALONG THE U.S./CANADIAN BORDER. A POTENT S/W TROF AND UPPER DIVG ASSOC WITH A COUPLED UPPER JET WERE COMBINING TO PRODUCE TSTMS OVER S SASK. 00Z NAM SEEMED TO HAVE THE BEST HANDLE ON THE UPPER LEVEL FEATURES AND PCPN AREAS AT 06Z...SO HAVE FOLLOWED IT FOR THE DETAILS OF THE FCST. THE NAM ALSO CORRECTLY PICKED UP ON THE INCREASING CONVECTIVE ACTIVITY TO OUR WEST EARLY THIS MORNING. ALTHOUGH SOME OF THIS CONVECTION COULD APPROACH OUR SW COUNTIES THIS MORNING...FEEL THAT MOST OF THE FA WILL BE DRY...SO HAVE LOWERED POPS TO SLGT CHC THROUGH 18Z. EXPECT SCT TSTMS TO DEVELOP THIS AFTERNOON AS ISENT LIFT INCREASES. HAVE KEPT THE HIGHEST POPS IN OUR NW COUNTIES. ALL MODELS SHOW STRONG SUPPORT FOR AN MCS MOVG THROUGH GRB CWA TONIGHT...AS THE SFC/H8 WARM FRONTS LIFT NORTH THROUGH THE AREA... AND THE RRQ OF AN UPPER JET STREAK SHIFTS THROUGH THE RGN. WITH PRECIPITABLE WATER VALUES RISING TO AROUND 200% OF NORMAL... K-INDICES OF 35-40 AND H8 DEW POINTS AROUND 14-15 C...FEEL THAT THERE IS A GOOD LIKELIHOOD OF HEAVY RAINFALL. HAVE ALREADY SENT OUT AN UPDATED HYDROLOGIC STATEMENT (ESF) TO ADDRESS THIS ISSUE. DEGREE OF INSTABILITY AND SHEAR ALSO SUPPORT THE POTENTIAL FOR SVR TSTMS...WITH DAMAGING WINDS THE PRIMARY THREAT. HAVE BOOSTED POPS TO LIKELY OVER THE ENTIRE CWA...AND ADDED HEAVY RAINFALL TO THE WX GRIDS. ON THURSDAY...PCPN TRENDS ARE NOT QUITE AS CLEAR. THE STABILIZING EFFECTS OF THE OVERNIGHT MCS...AND H8 FLOW RUNNING PARALLEL TO THE FRONTAL BOUNDARY SUGGEST NO BETTER THAN SCT DEVELOPMENT DURING THE DAY. AS A RESULT...HAVE KEPT POPS IN THE CHC CATEGORY FOR NOW. SIDED TOWARD THE WARMER MET GUIDANCE FOR TODAY AND TONIGHT... AND USED A BLEND OF MET/MAV FOR THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. STRONG LOW AMPLITUDE FLOW ALOFT...ACROSS SOUTHERN CANADA/EXTREME NORTHERN CONUS...IS EXPECTED THROUGHOUT THIS PART OF THE FORECAST. THIS PATTERN WILL CONTINUE TO MAKE IT QUITE DIFFICULT TO ADD ANY SIGNIFICANT RESOLUTION TO THE FORECAST. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE IN THE CWA WITH A SURFACE BOUNDARY ACROSS WISCONSIN. MODELS SHOWED HIGH QPF DURING THE LATTER HALF OF THE WEEK...SO EXCESSIVE RAINFALL IS POSSIBLE. DID NOT SEE ANYTHING THAT WOULD LEAD ONE TO MAKE MAJOR ADJUSTMENTS TO THE PREVIOUS FORECAST...SO ONLY MINOR CHANGES HAVE BEEN MADE. && .AVIATION...EXPECT PATCHY FOG TO DISSIPATE SHORTLY AFTER SUNRISE THIS MORNING. SCT TSTMS WILL DEVELOP ALONG AND NORTH OF A STATIONARY FRONT THIS AFTERNOON. MVFR CIGS/VSBY ARE PSBL WITH THESE STORMS. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH THE RGN TONIGHT...ACCOMPANIED BY HEAVY RAINFALL AND POSSIBLY SOME DAMAGING WINDS. IFR VSBYS AND MVFR CIGS WILL LIKELY ACCOMPANY THESE STORMS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/MG
Hazardous weather outlook, Jul 16, 12:01 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1201 PM CDT WED JUL 16 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1201 PM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE STORMS THIS AFTERNOON INTO TONIGHT... WITH HAIL...DAMAGING WINDS AND VERY HEAVY RAIN. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR THE REST OF THIS WEEK. SEVERE STORMS ARE POSSIBLE THURSDAY...ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND POSSIBLY TONIGHT. LMZ521-522-541>543-171715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1201 PM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH TONIGHT. THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THE REST OF THIS WEEK. AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD... AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF LAKE MICHIGAN. JKL
In the hours before
Special weather statement, Jul 16, 11:22 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1122 AM CDT WED JUL 16 2008 WIZ018-030-161645- LINCOLN-MARATHON- 1122 AM CDT WED JUL 16 2008 ...STRONG THUNDERSTORMS MAY ARRIVE IN WESTERN MARATHON COUNTY BY NOON... AT 1119 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CLARK COUNTY...MOVING NORTHEAST AT 20 MPH. THE STRONGEST WAS 15 MILES SOUTH OF MEDFORD. HAIL TO ONE HALF INCH...HEAVY RAINS AND GUSTY WINDS MAY ACCOMPANY THESE STORMS AS THEY MOVE INTO WESTERN MARATHON COUNTY. THE THUNDERSTORMS WILL BE NEAR... COLBY AROUND 1135 AM... MILAN AROUND 1145 AM... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR CENTRAL AND EAST CENTRAL WISCONSIN. RDM
Local storm report, Jul 16, 12:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1213 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL PLOVER 44.45N 89.53W
07/16/2008 M0.50 INCH PORTAGE WI CO-OP OBSERVER
BETWEEN 1/2 AND 3/4 INCH.
&&
AUSTINLocal storm report, Jul 16, 12:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1217 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST 2 N COLBY 44.94N 90.30W
07/16/2008 E0 MPH MARATHON WI LAW ENFORCEMENT
50 MPH WITH PEA SIZE HAIL AT ABBOTSFORD.
&&
AUSTINLocal storm report, Jul 16, 12:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1221 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL STEVENS POINT 44.51N 89.56W
07/16/2008 E0.50 INCH PORTAGE WI AMATEUR RADIO
&&
AUSTINThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:02 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 58 min |
| Jul 16, 12:37 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 53 min |
| Jul 16, 12:52 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 68 min |
| Jul 16, 1:06 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Portage, Waupaca, Waushara, Winnebago | 69 min |
| Jul 16, 1:18 PM CDT | Tornado Warning | GRB | Wood | 27 min |
| Jul 16, 1:31 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Manitowoc, Outagamie, Winnebago | 59 min |
| Jul 16, 1:38 PM CDT | Severe Thunderstorm Warning | GRB | Shawano | 52 min |
| Jul 16, 1:41 PM CDT | Flash Flood Warning | GRB | Calumet, Outagamie, Portage, Waupaca, Waushara, Winnebago | 2 hr |
| Jul 16, 2:09 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Portage, Waupaca, Waushara, Winnebago | 60 min |
| Jul 16, 2:20 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Shawano, Waupaca | 55 min |
| Jul 16, 2:30 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Manitowoc, Outagamie | 60 min |
| Jul 16, 2:54 PM CDT | Flash Flood Warning | GRB | Calumet, Manitowoc, Winnebago | 111 min |
| Jul 16, 3:29 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 52 min |
| Jul 16, 4:47 PM CDT | Flash Flood Warning | GRB | Calumet, Manitowoc | 81 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.